Aa
Aa
A
A
A
Close
Avatar universal

on correct dose, no TSH result

Hi I had a blood test to check why I experience hypothyroid symptoms after taking my medication and my doctor said the test result notes say I am on the correct dose. But there is no TSH result. Why is this? Thank you
11 Responses
Avatar universal
Once you test positive for antibodies, you don't ever have to have them tested again.  Once you have the little critters, you have them for life.  However, we often see antibody counts in the high hundreds, or even thousands, on diagnosis.  We don't know the range, but it was noted that they were "elevated".  I guess we had to assume that if the same lab did both tests, it was TPOab that was high.  I (not a doctor, you understand) would consider 87 a "weak" positive or borderline.  Thyroid antibodies can be "somewhat" (a usually undefined term) elevated with other autoimmune diseases as well.  Yours was so long ago and in such a gray area that I think it would be worth seeing if they've increased.

The repeat tests of both TPOab and TGab were similarly "inconclusive"...you can't get much closer to the upper limit of the ranges!

Those were a year ago?  Yes, I'd repeat them again.
Avatar universal
Please post whatever you have with reference ranges.  Ranges vary lab to lab and have to come from your own lab report.  

TSH is a screening test at best for healthy individuals with no symptoms.  It should never be used alone to manage thyroid meds.  It must be corroborated by FT3 and FT4.  However, many doctors think TSH is the be all and end all in thyroid testing.  If your doctor doesn't believe that, you're on of the very lucky ones.  

Please list your symptoms.

Which meds are you on and how long have you been on them?    
Avatar universal
Here are thyroid test results for Jan, May and June.

Jan (previous doctor)

TSH - 3 (0.2-4.2)
Levothyroxine - 50mcg

May (previous doctor)

TSH - 5.6 (0.2-4.2)
FT4 - 17 (10-22)
FT3 - 5.2 (3.9-6.7)
Levothyroxine - 50 mcg moved up to 100mcg after result came out

June (previous doctor)

TSH - 2.7 (0.2-4.2)
FT4 - 19 (10-22)
FT3 - 4 (3.9-6.7)
Levothyroxine - 100mcg

July (new doctor)

TSH - ?

I have one ferritin result and that was done back in June. Not sure if it's relevant: 12 (30-400)
Doctor did not offer me an alternative iron supplement despite being prescribed ferrous sulphate.

Symptoms I have:

Constipation
Painful, heavy periods lasting up to 7 days
Menstrual cycle every 17-25 days
Weight loss
Increased sweating
Cramps
Postural hypotension/hypertension, not sure which but I get dizzy when standing after sitting down
Fatigue
Pale skin
Dry skin especially on fingers after consuming wheat (?)
Hair loss
Low blood pressure but in range (?)
Low pulse, sometimes under 50 beats per minute but rare
Difficulty swallowing
Chest pain
Weakness in legs
Loss of motivation
Avatar universal
Looking at your June labs, your FT4 is quite high.  It's at 75% of range, and the guideline for FT4 is 50%.

FT3, on the other hand, is just about on the floor of the range, and it should be in the upper half.  However, if you look back to May, before you moved up to 100 mcg, you see that your FT3 was much better.  It's almost 50% of range.

Your ferritin is very low, and it is significant.  If ferritin is too low, thyroid hormones can't get into cells and do their job.  So, even though your blood thyroid hormone levels might be sufficient, there is one more step to go...getting those hormones from the blood into the cells...and without adequate ferritin, you can't.  For proper thyroid hormone metabolism, the recommended ferritin level is 90-110.  So, you need to ask your doctor what to do about that.  

I have more to say about your FT3 and FT4, but first let me ask how you were feeling before the increase to 100 mcg.
Avatar universal
Thanks for reply, I have received the TSH result (finally) from the doctor.

TSH - 0.36 (0.2-4.2)
Doctor Notes - This confirms you are on the correct dose.

Before the increase I feel the same as I do now, pretty much - minus the increase in sweating.
Avatar universal
Your doctor is not testing adequately.  You cannot rely on TSH alone to manage thyroid meds.  That's a recipe for disaster.  Let’s look at these two sets of labs before and after the increase to 100 mcg:

May (previous doctor)

TSH - 5.6 (0.2-4.2)
FT4 - 17 (10-22)
FT3 - 5.2 (3.9-6.7)
Levothyroxine - 50 mcg moved up to 100mcg after result came out

June (previous doctor)

TSH - 2.7 (0.2-4.2)
FT4 - 19 (10-22)
FT3 - 4 (3.9-6.7)
Levothyroxine - 100mcg

Typically, when FT4 goes up, FT3 should rise as well.  You can see that your FT4 did go up from 17 to 19.  However, your FT3 went crashing down.  Also note that your FT4 was 75% of range in June with a TSH of 2.7.  Your TSH is now 0.36, so we really have to wonder where your FT3 and FT4 are.

Your symptoms are mixed hypo and hyper.  This can happen when FT4 and FT3 are out of balance relative to each other, e.g. a high FT4 with a low FT3 or vice versa.

We really need to see what your FT3 and FT4 are doing now.  You have symptoms, and your current doctor is looking at nothing but TSH (a very unreliable and indirect measure of thyroid status) and telling you your dose is correct.  

I think it would also be a good idea to have RT3 (reverse T3 tested).  When FT4 gets too high, your body sometimes starts converting more T4 to RT3 than to FT3, causing a drop in FT3.  RT3 is inert, so it doesn't do you any good.  This could account for the drop in your FT3 from May to June.  I have to warn you that many mainstream doctors don't "believe in" RT3.  So, getting your doctor to test it might be difficult, especially since he obviously thinks nothing but TSH is important.

One more question:  I notice that your doctor started you on 50 mcg levo in January.  Your TSH was "normal" at the time.  Do you know on what basis he decided to start you on thyroid meds?

Have you ever had antibody testing?  
Avatar universal
My advice is to get a new Dr.  and get tested properly for Free T4 and Free T3.  

Also I agree your Ferritin is WAAAY too low!  Definately do something about that!  As noted above this should help metabolize your thyroid hormones better.
Avatar universal
First question: The doctor started me on 50mcg Levo in January, yes. He believed that my TSH ought to be much lower, somewhere at 1, I believe. This was at my previous practice.

Second question: Not sure about antibody testing but I had something called anti-thyroid autoantibodies tested. They were 87. No range given and that was done 2 years ago. The notes for that just say "elevated, discussed with patient".
Avatar universal
Hi there, I had only just moved to that doctor and they don't have my notes yet. I have been to pretty much every practice in my area!

At the time my ferritin was low the doctor I was with prescribed me a supplement but I experienced side effects from taking it and when I told them, they wouldn't give me an alternative.
Avatar universal
He really should have tested further...FT3 and FT4, at least...before starting you on meds.

You should probably repeat the antibody test.  Does it say which antibody was tested?  Thyroid peroxidase antibody or thyroglobulin antibody?  Elevated TPOab or TGab are the markers for Hashi's.  You have to test both since some of us are positive for one, some the other and some both.  
Avatar universal
No, doesn't say which antibody was tested. How often do antibodies get tested? Is it quite regularly?

I had the antibody test repeated a year after as I suspected something but thyroid peroxidase and thyroglobulin were both negative - thyroid peroxidase was 32 (>34) and thyroglobulin was 110 (>115) Maybe a retest would be worth looking at?
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.
Post-exposure prophylaxis (PEP) may help prevent HIV infection.
Millions of people are diagnosed with STDs in the U.S. each year.